Treatment sounds good, doesn’t it? Something is happening. Something is being done. And it includes the word ‘treat’ which sounds like pedicures and nice massages, prosecco and chocolate truffles.
But cancer treatment can be hard. You can see how hard by comparing three photos of me, one taken on the 11th May this year before active treatment really got underway and two taken two months later in mid July.
Fat cheek steroid bloating, eyes watering, hair loss. I’ve definitely hit rock bottom. Of course, I can tart up a bit, as shown in third picture. Eyebrows created, foundation and blusher, lippy, eyeshadow, headgear…but there’s no getting away from that steroid neck and chin and the belly bloat. The less I eat the more weight I gain. It makes no sense. It’s one of many humiliations.
I am trying to hang on to some independence and dignity but the fact is that I cannot drive anymore (I’ve had to surrender my license to the DVLA. For the first time in over thirty years I have no driving license) and I cannot go out without someone to hang on to. I am completely dependent on others. Others are very kind and patient but that’s not the point. It’s summer and you are all going on holiday and sending me pictures and news of your activities and there are times when I have been barely able to get down the garden to see my chickens without stopping for a rest. My world is shrinking. Climbing the stairs to bed can take minutes and I have to rest before and after getting into pyjamas, brushing teeth, before laying down.
Radiotherapy hit me very hard and Prof tells me that the fatigue will continue to worsen over the next month. Here I am, bolted to the table for my last dose.
My face swelled over the week and by the last session the mask was so tight that I was only able to breathe by sucking air through my teeth. The radiotherapy team were lovely but I was glad when it was over. For two weeks nausea made me miserable as my brain swelled from the radiation. I struggled to eat and drink. I was dizzy and my scalp burned, then I started to moult like Bertie used to, leaving little clumps of hair everywhere. I was very irritable and just wanted to be left alone. No visitors. No fuss. After two weeks the nausea eased and I felt more like me again. This was timely as I hosted a family party to celebrate the Things’ birthdays and Excellent Big Sister’s 60th postponed from March. I had a whole team of helpers and delegated absolutely everything and it was a wonderful, joyous occasion.
Last week my brother took me to see Prof at UHCW. Prof is impressive. Prof is working on giving me both quality and quantity of life and there is no sense of anyone giving up. And he is honest about the unknowns, the variables. There are a number of plates to keep spinning here. (We never see anyone spinning plates anymore on the telly do we?) There’s the multiple pulmonary matastases (lung tumours), bilateral hilar and mediastinal lymphadenopathy which have now had three blasts of intravenous immunotherapy. Has this achieved anything? I will have a CT scan next week to see if anything has changed and also to check for further spread. Then there’s the chaos in my brain. I have numerous tumours and they cover every part of my brain, every lobe. It’s too soon to assess whether the radiotherapy has achieved much; we have to wait till the end of September for the swelling to go down and do a MRI. Prof talked about additional chemotherapy in the form of nab-paclitaxel (abraxane). I know this drug. I was switched to it after docetaxel led to two emergency admissions with my insides melting. Nab-paclitaxel was gentler on my insides, definitely. However it made my bones burn giving me the worst pain that I’d ever experienced in my whole life and also led to my third emergency admission and long stay in isolation due to pancytopenia in 2016. I only managed two infusions of nab-paclitaxel last time then had to stop chemo altogether as it was going to kill me. Last Tuesday Prof said that he had managed to get lower weekly infusions agreed meaning that I wouldn’t have a whopping three weekly dose. This probably means that I would feel a bit terrible all the time but wouldn’t have the crises. I don’t want crises. I hate being in hospital and I hate giving extra stress to my loved ones who have to see me suffering. Prof stressed that the brain tumour symptoms would probably be worse than the chemo and said that some of this drug might cross the brain barrier and have a pop at my tumours. Probably….possibly…..
So refusing the nab-paclitaxel would not necessarily mean that I felt better. Symptoms of the brain tumours would probably be worse.
I do have a variety of disturbing symptoms at the moment. Tinnitus, shaking hands, occasional loss of vision, dizziness, pressure in my head, imagined conversations, sudden mood changes, losing words, forgetfulness, irritability. How do I know whether these are from the brain tumours, the immunotherapy infusions, the oral drugs, or the whole brain radiotherapy? I thought the numbness in my right leg and foot were a side effect from Herceptin and Perjeta but Prof assures me that this is due to one or more of my tumours. He warned me about psychosis and paranoia, strong and sudden changes in my emotional state…
At times I felt like the most upbeat person in the room. I was doing OK last Tuesday. Well, I thought I was.
The decision about chemo is academic at the moment as Prof says I am not well enough to tolerate it. So I’m not going to waste time thinking about it.
It’s more complicated than being stuck between a rock and a hard place. A rock and a hard place would be easy. I’m much more comfortable just focusing on today. I still feel like me, just on a shorter fuse. I don’t think my personality has changed drastically. I know it might and I’m going to issue a blanket apology now to cover me turning into a psycho killer, a zombie or, worst of all….a Conservative voter in the future.
Back to the topic of treatment: Four hours on chemo ward last Thursday having my third infusion of immunotherapy. This sounds so benign, doesn’t it? Like some sort of hippy probiotic to boost my immune system. In fact Herceptin and Perjeta are powerful drugs with unpleasant side effects and I was hit hard with nausea, diarrhoea and further exhaustion. For days my only activity was getting to the loo on time. At the same time I was getting texts from friends along the lines of ‘loved the photos of the party, it’s great that you’re feeling better and doing so well’. ‘What the hell…?’ I think. ‘Don’t they get it?’ Mostly I don’t answer these texts, nor do I usually reply to the ‘how are you?’ questions. I don’t want to talk about that. I know that I am increasingly crabby and unreasonable. Sorry, sorry, sorry.
I am in a Facebook Group for people with secondary breast cancer. This is a very helpful and informative group where we share experiences with drugs, side effects, hospitals, hospices etc but also we talk honestly and openly about how we really are without the constant pressure to be upbeat and positive all the time. (The relentless desire to put a positive spin on everything sickens me. Surely it’s acceptable for people with a terminal diagnosis to be a bit sad or angry from time to time. In my experience you have to let these so-called ‘negative’ emotions in, let them flow through you, be angry, be sad and they pass through and you feel better tomorrow. ‘Strength for today and bright hope for tomorrow’ as my favourite hymn says.) Anyway, in the Facebook group the ‘how are you?’ issue came up. One member asked ‘why doesn’t anyone ask how I am anymore?’ Replies fell roughly into two camps. Half wanted to be asked how they are and the rest of us absolutely hate being asked this question. So I do understand that it’s hard for my friends and family to get this right and I know that these questions come from a place of love for which I thank you. Please don’t be offended if I don’t reply.
Today I am feeling better and stronger, hence I can finish this blog. Able to walk a bit. But never too far from a loo. I am still guzzling loperamide hydrochloride by the handful and dreaming of the perfect turd-shaped poo with edges. One that comes out cleanly and doesn’t leave you sore and griping. In heaven I will always do lovely, satisfying poos with edges. Heaven is a happy, functioning digestive system.
This has to be the wonderful family party. Such a very happy day with lots of laughter, silly family games, good food and fun. A perfect day celebrating three wonderful women.
Needle count: 48
I love my port. It has taken away virtually all of the vein-hunting misery. I now know that I can even get it plugged in for CT and MRI scans with contrast if I book myself into Chemo Ward for it to be hooked up.